MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. EVIS DUODENOVIDEOSCOPE

OLYMPUS MEDICAL SYSTEMS CORP. EVIS DUODENOVIDEOSCOPE
Model Number JF-140F
Medical Device Problem Codes Device Reprocessing Problem (1091); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Bacterial Infection (1735)
Date of Event 02/05/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A review of the service history indicates the scope was purchased on (b)(6) 1998 and has received two services in the last year.These repairs were not related to any positive patient or scope cultures, and the scope was last repaired on (b)(6) 2019 for a sheath fail.As a part of the investigation, an endoscopic support specialist (ess) went onsite to assess the user facility's reprocessing practices.During the observation, ess observed the customer not removing scope from water following leak testing.Only the connector is removed.No other deviations were noted.The user facility has new staff members reprocessing the scopes.Additionally, a reprocessing in-service was conducted on a jf-140f with the customer.The in-service included all cleaning, disinfection and sterilization information that is contained in the olympus manual.In-service was also provided to one new staff member and scheduled another staff member for in-service on a different day to ensure all new staff members are trained properly.This event has been reported by the importer on mdr# 2951238-2020-00444.
 
Event or Problem Description
Olympus received a report from a user facility, stating two patients had developed carbapenem-resistant enterobacteriaceae (cre) following endoscopic retrograde cholangiopancreatography (ercp) procedures 2 days apart that used the same scope.Patient 1 had an ercp (b)(6) 2020 and patient 2, had an ercp on (b)(6) 2020.The scope was not used on any other patient in between these two patients.Both isolates were sent for genomic analysis and have matching chromosomal patterns.The user facility suspects that transmission occurred either via duodenoscope or through shared caregivers.The scope was double manually cleaned and double high-level disinfected between patients as is their usual process.All the 140 series scopes were sent through eto sterilization, per facility protocol, and were not cultured prior.The jf-140f scope has been quarantined at the user facility.No additional information could be provided by the user facility regarding the treatment of the infections in either patient.This report is for patient 1.
 
Additional Manufacturer Narrative
This report is being supplemented to report the investigation results and updated information in h6.A review of the device history record (dhr) was conducted, it was confirmed that the product was shipped from the factory after passing the shipping inspection.No obvious misuse is confirmed in the complaint information.Review result of the reprocessing method used by the reporting facility was conducted.The following observation was made: reprocessing method not described in the instructions for use (ifu) was confirmed.However, clear deviation from the ifu that could lead to the occurrence of infection was not confirmed.A scope buddy, manufactured by medivator was used for the working channel and k-wire channel, this is not listed in the ifu as a compatible device.An unknown aer was used for high level disinfection (hld).The complaint device was not returned to olympus for physical evaluation.This investigation is conducted based on the information provided.The device inspection was not possible.It is not possible to definitively determine if the patients¿ infection was caused using the subject device.

Brand Name
EVIS DUODENOVIDEOSCOPE
Common Device Name
DUODENOVIDEOSCOPE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key10075460
Report Number8010047-2020-02813
Device Sequence Number2718898
Product Code FDT
UDI-Device Identifier04953170339844
UDI-Public04953170339844
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K954451
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 11/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberJF-140F
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 04/22/2020
Supplement Date Received by Manufacturer10/27/2020
Initial Report FDA Received Date05/20/2020
Supplement Report FDA Received Date11/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;